Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 19, NWS New Orleans, LA

June 7, 2020Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 7, 2020, 8:23 AM CDT for Harrison County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 8:23 AM CDT (13:23 UTC)
Expired
Jun 7, 2020, 8:45 AM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Harrison County, MS

The radar

The Mobile radar (KMOB), 79 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WFUS54 KLIX 071323
TORLIX
MSC047-071345-
/O.NEW.KLIX.TO.W.0019.200607T1323Z-200607T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
823 AM CDT Sun Jun 7 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern Harrison County in southeastern Mississippi...

* Until 845 AM CDT.
    
* At 823 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Biloxi, moving northwest at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Gulfport around 840 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Gulfport Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3038 8905 3043 8916 3053 8903 3042 8895
      3043 8899 3042 8901 3041 8899 3042 8897
      3040 8893
TIME...MOT...LOC 1323Z 132DEG 23KT 3039 8900 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEFFER
1 follow-up statement
877 
WWUS54 KLIX 071344
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
844 AM CDT Sun Jun 7 2020

MSC047-071354-
/O.EXP.KLIX.TO.W.0019.000000T0000Z-200607T1345Z/
Harrison MS-
844 AM CDT Sun Jun 7 2020

...THE TORNADO WARNING FOR SOUTHEASTERN HARRISON COUNTY WILL EXPIRE
AT 845 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3038 8905 3043 8916 3053 8903 3042 8895
      3043 8899 3042 8901 3041 8899 3042 8897
      3040 8893
TIME...MOT...LOC 1344Z 132DEG 23KT 3047 8911 

$$

MEFFER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 7, 4:43 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 7, 4:43 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
443 AM CDT Sun Jun 7 2020

.DISCUSSION...

All eyes continue to be on Cristobal as is makes it way through
the northern Gulf, now approaching the outer coastal waters of our
warning area. The appearance of Cristobal continues to be more
than of a subtropical storm than a tropical storm with most of the
heavier convection well east of the center. While some
development has occurred since late last night near the center,
it has not been enough to make any significant change to most of
the forecast.

Cristobal is expected to continue to move generally north until
landfall near Terrebonne Bay late this afternoon before tracking
near Houma and then towards the Baton Rouge by tomorrow morning.
It is important to remember that impacts can be felt far from the
center of a landfalling tropical system and that is even more
prevalent in this case given the structure of Cristobal.

The immediate concerns for our area continue to be heavy rain and
surge. Wind impacts surely cannot be ruled out as well as some
isolated tornadoes. For specific details regarding the impacts
expected from Cristobal in our area, please refer to the Hurricane
Local Statement (HLS) issued by our office.

In regards to expected rainfall across the area, the greater focus
will be east of I-55. Rainfall amounts of generally 3-5 inches can
be expected west of I-55. East of I-55, total rainfall ranging
from 5-8 inches with isolated higher amounts will be possible.
With this in mind, the flood watch has been expanded to include
the southwest Mississippi counties. The entire warning area is now
under the flood watch through Tuesday morning. In addition,
rivers will need to be watched closely throughout the event for
possible flooding.

Conditions will begin to slowly improve late tomorrow and into
Tuesday. By Wednesday, a return to normal daily scattered showers
will persist for the rest of the work week with the weekend
looking rather dry.

&&

.AVIATION...

Northern terminals currently with MVFR ceilings, most southern ones
at IFR ceilings. Temporary IFR visibilities in rainbands. Will be
adding a mention of thunder into the forecasts after 15z. Low
ceilings and occasional low visibilities likely to continue
through about 18z Monday before improvements occur. Anticipate
amendments for wind forecast prior to 12z TAF package issuance
this morning and additional amendments after 15z NHC advisory
issuance to accommodate changing wind forecasts for TS Cristobal.
35

&&

.MARINE...

Conditions will continue to deteriorate through the morning hours
as Tropical Storm Cristobal enters the coastal waters. Tropical
Storm conditions will continue to expand across all of the coastal
waters as the day progresses. For more information regarding this
please refer to the Marine Weather Warning (MWW). Strong onshore
flow will continue into Tuesday even as Cristobal moves away.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  74  83  75 /  70  90 100  60
BTR  83  75  85  77 /  80  90  90  40
ASD  83  75  85  75 /  90 100 100  50
MSY  82  77  85  78 /  90 100 100  40
GPT  81  76  83  76 /  90 100 100  50
PQL  83  74  85  74 /  90 100 100  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ034>037-039-040-046>050-056>072.

     Flood Watch through Tuesday morning for LAZ034>037-039-040-
     046>050-056>072.

     Coastal Flood Advisory until 7 AM CDT Tuesday for LAZ040-050-058-
     060-061-072.

GM...Tropical Storm Warning for GMZ530-532-534-536-538-550-552-555-
     557-570-572-575-577.

MS...Tropical Storm Warning for MSZ068>071-077-080>082.

     Flood Watch through Tuesday morning for MSZ068>071-077-080>082.

     Coastal Flood Advisory until 7 AM CDT Tuesday for MSZ082.

GM...Tropical Storm Warning for GMZ532-534-536-538-550-552-555-557-
     570-572-575-577.

&&

In the hours before

Local storm report, Jun 7, 2:30 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 AM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TROPICAL STORM   24 S VENICE             28.93N 89.41W
06/07/2020                   PLAQUEMINES        LA   C-MAN STATION

            PILOT STATION MEASURED 90/41G54KT OR 47G62MPH

&&

24/RR
Local storm report, Jun 7, 4:08 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
408 AM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     STORM SURGE      4 SW WAVELAND           30.24N 89.43W
06/07/2020  E0.00 FT         HANCOCK            MS   TRAINED SPOTTER

            STORM SPOTTER REPORTED WATER STARTING TO COME OVER SOUTH
            BEACH BLVD NEAR BAYOU CADDY. BAY-WAVELAND YACHT CLUB TIDE
            READING WAS 1.9 FT MHHW, OR APPROXIMATELY 3 FEET ABOVE
            ASTRONOMICAL TIDE.

&&

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:09 PM CDTRiver Flood WarningLIXPike69 hr
Jun 7, 9:15 AM CDTTornado WarningLIXJackson15 min
Jun 7, 9:22 AM CDTTornado WarningLIXHarrison, Jackson9 min
Jun 7, 4:27 PM CDTFlash Flood WarningLIXHancock, Harrison, Jackson3 hr

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.